Overdose and death from pediatric chloral hydrate sedation

June 23, 2014, 7:06 pm

Chloral hydrate

Chloral hydrate

★★★★☆

Pediatric Chloral Hydrate Poisonings and Death Following Outpatient Procedural Sedation. Nordt SP et al. J Med Toxicol 2014 Jun;10:219-222.

Abstract

The medical use of chloral hydrate goes back to the 19th century. It is still used occasionally today for pediatric pre-procedural sedation. The risks inherent in this practice are illustrated in this excellent short article. The authors present a series of 3 cases of chloral hydrate overdose, —including 1 fatality — that all occurred within a 4-month period:

  1. A 4-year-old girl was prescribed 900 mg chloral hydrate by her dentist, to be taken at home without food in preparation for having a tooth pulled. One hour after the procedure she was somnolent but arousable and was discharged home. Six hours later her mother found her unresponsive and apneic at home. Return of spontaneous circulation returned in the emergency department, but the child suffered a subsequent cardiopulmonary arrest 12 hours after admission and could not be resuscitated.
  2. In preparation for a dental procedure, a 3-year-old boy inadvertently received 6,000 mg of chloral hydrate (instead of the prescribed 500 mg) because his mother had difficulty reading the dosing instructions. he became unresponsive in the dentist’s office. In the emergency department, cardiac monitoring showed ventricular instability, with bigeminy, trigeminy, and ventricular tachycardia with pulses. Ventricular instability resolved after treatment with esmolol, and the child was discharged from the pediatric intensive care unit neurologically intact.
  3. A 15-month-old girl with multiple medical problems (including hydrocephalus) was given 1,200 mg of chloral hydrate in an ophthalmology clinic prior to an  examination. Approximately 30 minutes later she vomited and became apneic. She received assisted ventilation via bag-valve-mask after which her mental status and respirations improved. She was discharged home after 12 hours of observation.

The authors make a number of important points about chloral hydrate, all of which are illustrated by these cases:

  • Counterintuitively, chloral hydrate is more rapidly absorbed in a non-fasting state.
  • In general chloral hydrate is rapidly absorbed and converted into its principal metabolite trichloroethanol (TCE), which causes sedation.
  • Chloral hydrate is not recommended for children older than 4 years or with neurodevelopment disorders (see cases 1 and 3).
  • Resedation can occur after chloral hydrate administration, as may have occurred in case 1.
  • Chloral hydrate is a gastrointestinal irritant and commonly causes vomiting and aspiration.
  • TCE is a myocardial irritant that can produce ventricular dysrhythmias (especially ventricular tachycardia.
  • The treatment for ventricular irritably following chloral hydrate administration is a beta-blocker such as esmolol.

The authors conclude:

[Chloral hydrate] in our opinion should be no longer used for procedural sedation in patients of any age. Chloral hydrate is associated with significant adverse effects, including death, and safer alternative for pediatric procedural sedation should be sought and utilized.

[ADDENDUM 7/3/14]: Emergencymedicinecase.com has a superb podcast about chloral hydrate toxicity in their “Best Case Ever” series. It’s definitely a must-listen, and can be accessed hereLife in the Fastlane also has a great post about chloral hydrate.

Comments are closed.